Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 266, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 15, 2006, 10:19 PM CDT for Reeves County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2006, 10:19 PM CDT (03:19 UTC)
- Expired
- Oct 15, 2006, 11:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 9:46 PM CDT, 33 minutes earlier.
Area forecast discussion, Oct 15, 9:46 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT SUN OCT 15 2006
.UPDATE...
TORNADO WATCH NUMBER 826 WILL BE CANCELLED AT THIS TIME AS THE
SEVERE WEATHER THREAT HAS DIMINISHED ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO.
THE FLASH FLOOD WATCH CURRENTLY IN EFFECT WILL CONTINUE UNTIL
MONDAY MORNING... AS THE RIGHT REAR QUADRANT OF 100+KT UPPER LEVEL
JET ROTATES AROUND THE UPPER LOW/TROUGH INTO WEST TEXAS OVERNIGHT.
DESPITE WARMING STORM TOPS...THE COMBINATION OF LARGE SCALE ASCENT
DUE TO DECENT UPPER LEVEL JET SUPPORT...LOW LEVEL MOISTURE
CONVERGENCE...WEAK INSTABILITY AND HEIGHT FALLS ALOFT WILL RESULT
IN TRAINING THUNDERSTORM CELLS ACROSS THE PERMIAN BASIN WITH THE
POSSIBILITY OF LOCALIZED RAINFALL AMOUNTS OVER ONE INCH ACROSS
ALREADY SATURATED AREAS.
&&
.PREV DISCUSSION... (ISSUED 213 PM CDT SUN OCT 15 2006)
SHORT TERM...
CUTOFF LOW EASING SLOWLY EASTWARD OVER CENTRAL ARIZONA EARLY THIS
AFTERNOON WITH AT LEAST A FEW SHORTWAVE TROUGHS PRECEDING IT IN THE
SOUTHWEST FLOW ALOFT DOWNSTREAM. MID AND UPPER LEVEL MOISTURE AHEAD
OF THIS FEATURE NOT AS GREAT AS PREVIOUS DAYS...WHILE COPIOUS
AMOUNTS OF LOW LEVEL MOISTURE ENCOMPASSING MOST OF THE CWA.
EXPECT TO SEE ANOTHER ROUND OR TWO OF THUNDERSTORMS DEVELOP AHEAD OF
THE UPPER LEVEL LOW THROUGH TONIGHT AS SYNOPTIC SCALE LIFT INCREASES
AS THE LOW APPROACHES...AND LOW LEVEL WAA INCREASES OVER THE EASTERN
CWA. FLOW ALOFT WILL BE DIFLUENT OVER THE AREA AND THE RRQ OF A
120+ KT H25 JET WILL MOVE INTO THE AREA TONIGHT. COLDER
TEMPERATURES ALOFT WILL SPREAD EASTWARD AND STEEPEN H7-H5 LAPSE
RATES. THIS ALONG WITH SOME DESTABILIZATION /CAPE VALUES NEAR 1000
J/KG/ OF THE ATMOSPHERE FROM INSULATION OVER THE UPPER TRANS
PECOS...VAN HORN AREA...STOCKTON PLATEAU...DAVIS MOUNTAINS AND BIG
BEND REGION WILL LIKELY RESULT IN SEVERE THUNDERSTORMS IN THESE
AREAS. COULD SEE SEVERE STORMS FURTHER EAST LATER TONIGHT AS SAID
COLDER AIR ALOFT FORGES EASTWARD AND CONTRIBUTIONS FROM THE RRQ OF
UPPER LEVEL JET IMPINGE UPON THE AREA. THEREFORE...WILL INCLUDE
SEVERE THUNDERSTORM WORDING IN THE ZONES MOST LOCATIONS. 0 TO 6 KM
BULK SHEAR VECTORS WILL BE AROUND 50 KT...ALTHOUGH WINDS THROUGH
THE COLUMN WILL BECOME MORE UNIDIRECTIONAL WITH TIME. SO THINK
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE INTO THIS EVENING. WOULD
NOT BE SURPRISED TO SEE ADDITIONAL SEVERE WATCHES ISSUED OVER THE
NEXT 10 HOURS OR SO.
WILL KEEP THE FLASH FLOOD WATCH GOING IN ITS CURRENT CONFIGURATION
AS TRAINING THUNDERSTORMS COULD AFFECT THESE AREAS TONIGHT AND PWATS
WILL BE AROUND 1.5 INCHES OVER MUCH OF THE AREA THROUGH TONIGHT.
THERE IS AN ARGUMENT FOR ADDING OTHER COUNTIES...BUT NOT AS CERTAIN
ABOUT THUNDERSTORM COVERAGE OVER THE REST OF THE CWA...AND MOST
LOCATIONS HAVE NOT RECEIVED AS MUCH RAINFALL LATELY AS THE CURRENT
WATCH AREA. LOW TEMPS TONIGHT WILL BE AT OR SLIGHTLY ABOVE
DEWPOINTS...WHICH WILL REMAIN QUITE JUICY FOR THIS TIME OF
YEAR.
LONG TERM...
MODELS COMING INTO BETTER AGREEMENT IN THE LONG TERM NOW THAT THE
HIGHLY ADVERTISED UPPER LEVEL LOW IS ON THE MOVE INTO THE AREA.
THIS LOW LOOKS TO CONTINUE MOVING OFF TO THE EAST OVER THE NEXT
DAY AND PRECIP CHANCES WILL CONTINUE TO WANE IN ITS WAKE. MODELS
ARE NOT INDICATING MUCH OF A BREAK BETWEEN THE PASSING LOW AND THE
NEXT ONE POISED TO SHOOT DOWN THE WEST COAST INTO ROUGHLY THE FOUR
CORNERS REGION BY WED. WITH THIS SECOND SYSTEM HOT ON THE HEELS OF
THE CURRENT ONE...WINDS THROUGH THE GUADALUPE AND DAVIS MOUNTAINS
/COULD/ GET CLOSE TO CRITERIA ON BOTH MONDAY AND TUESDAY. RIGHT
NOW THINKING IS THAT THE CURRENT UPPER TROUGH WILL DROP TOO FAR
SOUTH ON MONDAY TO ALLOW WINDS TO GET TOO HIGH THROUGH THE
GUADALUPES BUT IT IS STILL POSSIBLE THEY COULD REACH CRITERIA AT
LEAST FOR A BRIEF WHILE. HOWEVER...MAY NEED TO KEEP AN EYE MORE ON
THE DAVIS MOUNTAINS MONDAY WITH THE MORE SOUTHERLY DIP OF THE
CURRENT UPPER SYSTEM. ON TUESDAY ETA12 CROSS SECTION SHOWS A
DECENT MOUNTAIN WAVE PATTERN THROUGH THE GUADALUPES...HINTING AT
THE POSSIBILITY OF THE HIGHER WINDS FOR THEM THEN. SINCE TIMING IS
STILL A QUESTION WITH THE SECOND SYSTEM...WILL HOLD OFF ON ANY
HIGH WIND PRODUCTS AND SIMPLY MENTION IN HWO FOR NOW.
A COLD FRONT IS STILL BEING ADVERTISED TO DROP DOWN INTO THE AREA
ON THURSDAY. STILL NOT CONVINCED THAT A LOT OF PRECIP WILL BE
GENERATED SO UNDERCUT MODELS SOMEWHAT FOR NOW. ANOTHER FRONT IS
PROGGED TO MOVE THROUGH THE AREA OVER THE WEEKEND. THE SECOND
FRONT WILL HELP KEEP TEMPERATURES FROM JUMPING BACK UP TOO HIGH
BEHIND THURSDAYS FRONT. AT THIS POINT...MOISTURE LOOKS TO BE
LIMITED SO KEPT POPS MINIMAL THROUGH THE EXTENDED.
HYDROLOGY...
IN ADDITION TO THE FLASH FLOOD WATCH FOR THE NORTHEASTERN PORTIONS
OF THE FORECAST AREA...RIVER FLOODING ALONG THE RIO GRANDE BEGAN
AGAIN TODAY AND IS FORECAST TO CONTINUE THROUGH TOMORROW. HEAVY
RAINFALL AROUND AND UPSTREAM FROM PRESIDIO HAS CAUSED THE RIVER
LEVELS TO RISE FROM CANDELARIA DOWNSTREAM TO NEAR LAJITAS.
CURRENTLY...ONLY THE RIVER GAGE 5 MILES SOUTHEAST OF PRESIDIO IS
REPORTING RIVER LEVELS ABOVE FLOOD STAGE...HOWEVER OTHER GAGES
CONTINUE TO RISE. INTERESTS ALONG THE RIO GRANDE THROUGH PRESIDIO
COUNTY NEED TO REMAIN ALERT TO THE RIVER CONDITIONS AND MOVE
EQUIPMENT AND LIVESTOCK AS TIME PERMITS. NO RIVER FLOODING IN THE
CITY OF PRESIDIO IS EXPECTED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
ZONES...ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...AND
SCURRY.
&&
01Hazardous weather outlook, Oct 15, 9:56 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 956 PM CDT SUN OCT 15 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-170300- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 956 PM CDT SUN OCT 15 2006 /856 PM MDT SUN OCT 15 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH TONIGHT... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY CONCERNS. IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING WILL ALSO BE A CONCERN...ESPECIALLY ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY MORNING. THIS AREA HAS ALREADY RECEIVED 1 TO 2 INCHES OF RAINFALL IN PREVIOUS DAYS...SO ANY ADDITIONAL HEAVY RAINFALL WILL CONTRIBUTE TO RAPID RUNOFF RESULTING IN FLOODING CONDITIONS. MORE LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE REST OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND OVERNIGHT. ELEVATED RIVER FLOWS PRODUCING MINOR FLOODING OF THE RIO GRANDE IN PRESIDIO COUNTY WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY WINDS ARE EXPECTED MONDAY AND TUESDAY THROUGH THE GUADALUPE AND DAVIS MOUNTAINS. EXPECT WINDS OF 30 TO 40 MPH WITH GUSTS OVER 50 MPH POSSIBLE. INTERESTS IN THESE AREAS SHOULD CONTINUE TO MONITOR THE WEATHER CONDITIONS AND BE PREPARED FOR THE WINDY CONDITIONS. .SPOTTER INFORMATION STATEMENT... GIVEN THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AND FLASH FLOODING... EMERGENCY MANAGERS AND OTHER OFFICIALS ARE ENCOURAGED TO MONITOR WEATHER CONDITIONS OVERNIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 15, 4:21 PM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 421 PM CDT SUN OCT 15 2006 NMZ029-033-034-152215- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY- 321 PM MDT SUN OCT 15 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY AND THE CITY OF HALFWAY... A STRONG THUNDERSTORM WAS LOCATED ABOUT 5 MILES SOUTHWEST OF HALFWAY AT 321 PM MDT...MOVING NORTHEAST AT 30 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO GOLF BALL SIZE HAIL IN THE CITY OF LOVING IN EDDY COUNTY ABOUT ONE HOUR AGO. AS THIS STORM APPROACHES LEA COUNTY...IT HAS WEAKENED CONSIDERABLY...HOWEVER THIS STORM STILL HAS THE POTENTIAL OF PRODUCING TORRENTIAL RAINFALL...DANGEROUS LIGHTNING...GUSTY WINDS IN EXCESS OF 50 MPH...AND MINOR HAIL AND MAY INCREASE IN INTENSITY AGAIN BEFORE FINALLY DISSIPATING. RESIDENTS AND MOTORISTS ALONG STATE HIGHWAY 176 AND U S 62/180 NEAR HALFWAY SHOULD BE ALERT AND TAKE THE NECESSARY PRECAUTIONS IF DANGEROUS WEATHER APPROACHES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING FOR SOUTHEASTERN NEW MEXICO AND WESTERN TEXAS.
Special weather statement, Oct 15, 5:24 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT SUN OCT 15 2006 NMZ028-TXZ058-059-152300- EDDY COUNTY PLAINS-LOVING-REEVES COUNTY AND UPPER TRANS PECOS- 424 PM MDT SUN OCT 15 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LOVING... NORTHWESTERN REEVES AND SOUTHEASTERN EDDY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF RED BLUFF LAKE AT 424 PM MDT(524 PM CDT)...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. THIS STORM IS INCREASING IN INTENSITY AND SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS STORM WILL AFFECT U.S. HIGHWAY 285 NORTH OF ORLA AND RED BLUFF LAKE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING(MIDNIGHT CDT MONDAY MORNING) FOR SOUTHWESTERN TEXAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 15, 6:04 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 604 PM CDT SUN OCT 15 2006 TXZ045-160000- GAINES- 604 PM CDT SUN OCT 15 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF PAYNES CORNER AT 604 PM CDT...MOVING EAST AT 30 MPH. AT THIS TIME...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG WINDS IN EXCESS OF 50 MPH ALONG U S 62/180 JUST WEST OF PAYNES CORNER AS THIS STORM MOVES TO THE EAST TOWARD SEMINOLE. MOTORISTS ARE URGED TO TAKE EXTREME CAUTION AS THREATENING WEATHER APPROACHES. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR SOUTHWESTERN TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 25 min |
| Oct 16, 12:09 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 16, 12:59 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.